Colorado, 2021

Hail and Damaging Wind in Colorado, July 15, 2021

July 15, 2021 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced strong winds and large hail, up to 2 inches in diameter, south of Karval. Minor tree damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced strong winds and large hail, up to 2 inches in diameter, south of Karval. Minor tree damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 1:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 15, 1:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
259 PM MDT Thu Jul 15 2021

.SHORT TERM...(This evening through Friday)
Issued at 147 PM MDT Thu Jul 15 2021

Convection is currently initiating over the high country, best
over the northern mountains, this afternoon and seems to be
having some difficulty moving east off the terrain. A recent
sounding from Fort Collins showed the weak cap that forecast
soundings predicted earlier, centered around 700 mb with about 70
J/kg of CIN. However, one storm was already able to break out
near Limon, so convection over the plains is certainly not out of
the question especially with some help from outflow from these
earlier storms. It is still fairly dry air aloft but there is some
mid to upper level moisture upstream and low level moisture
remains high in many areas, with dewpoints in the 50s F on much of
the plains. Continue to expect the stronger storms to be capable
of marginally severe hail up to around 1 inch and gusty winds.
Storms should diminish through the evening, with clearing skies
overnight and near normal low temperatures.

The upper ridge over the western states will continue to building
tomorrow as it shifts further east over the Rockies. Flow aloft
will begin to decrease and become less organized and high
temperatures are expected to warm back into the low 90s on the
plains, 60s and 70s in the mountains and foothills and low 80s in
the mountains parks. There should be enough moisture under the
ridge and instability with good daytime heating for some more
isolated to scattered afternoon and evening showers and storms.
The best low level moisture and warmest temperatures will be on
the eastern plains, where models are still showing a swath of 1500
to 2000 J/kg of MLCAPE. This is probably overestimated but early
convection over the high terrain should be able to take advantage
of this environment as they move east and a few severe storms
seem likely, bringing more gusty winds and hail.

.LONG TERM...(Friday night through Thursday)
Issued at 147 PM MDT Thu Jul 15 2021

Our CWA will have northwesterly flow aloft overhead on Saturday
with increasing 500 mb heights and temperatures. Models are
indicating that convection on Friday night could produce an
outflow boundary that pushes moisture westward up against the
Front Range foothills. With the slight better moisture lingering
into Saturday afternoon, there will be scattered coverage of
showers and storms on Saturday and PoPs were increased a tad. One
potential hazard from these storms will be a limited threat of flash
flooding over the burn areas as the flow aloft will be rather
weak leading to slow motion in the storms. Across the eastern
plains, decent instability with mixed layer CAPEs up to 1,500 j/kg
and sufficient deep layer shear of near 35 knots will allow a
couple strong thunderstorms to form with gusty winds and hail.
Highs will be around normal to slightly above normal.

A remarkably strong ridge will develop over the Intermountain West
on Sunday and this ridge will be slow to move as it influences our
weather through the entire rest of the week. One of the most
impressive aspects of this ridge will be the warmth in the mid to
upper levels as the 500 mb temperatures may be around 4 to 5
standard deviations above normal over northern Colorado by the
middle of next week. There will be some residual moisture in place
on Sunday for a few isolated showers and storms to form. These
should be rather weak so flooding and severe weather is not
expected. The very warm temperatures aloft will result in strong
capping Monday through Wednesday. Model forecasts show very dry air
moving into our forecast area with precipitable water values
reaching around a half an inch in the Denver area by Tuesday. PoPs
were lowered across the entire CWA Monday through Wednesday with
the mention of showers and storms taken out of the forecast across
the I- 25 corridor and eastern plains. I'm not sure why the NBM
had relatively high PoPs but it could have been influenced by
climatology since late July is typically a wet period. Anyway, the
Monday through Wednesday period should be warm and dry. Moisture
may start to increase by Thursday so a mention of showers and
storms is in the forecast for much of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 147 PM MDT Thu Jul 15 2021

Expect VFR conditions at all terminals through the TAF period.
Convection is initiating over the high terrain and should spread
east by the late afternoon. There is a chance of thunderstorms in
the vicinity of the terminals after 21Z, which we've decided to
cover with VCTS in the main group and a TEMPO from 22Z to 01Z for
variable outflow gusts and cloud bases down to around 6000 feet
with passing storms. Normal diurnal wind patterns are expected
outside of storm outflow, with winds turning more southeasterly
through the afternoon and to drainage winds after outflow settles.

&&

.HYDROLOGY...
Issued at 147 PM MDT Thu Jul 15 2021

Scattered thunderstorms may affect the burn areas again this
afternoon. Less moisture will mean a more limited threat of flash
flooding or debris flows but they are still possible from the
stronger showers, with most precipitation expected between noon
and 6 pm. There is a more limited threat for flash flooding over
the burn areas Friday as there will be still less moisture for the
high country but showers and storms may be moving more slowly as
flow aloft begins to decrease.

Weak flow aloft will mean storms will have slow motion on
Saturday and with decent moisture in place, there will be a
limited flash flood threat over the recent burn areas. Drier air
with a lower chance of storms means the flash flood threat Sunday
through Thursday will be very low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EJD
LONG TERM...Danielson
AVIATION...EJD
HYDROLOGY...EJD/Danielson
Hazardous weather outlook, Jul 15, 9:39 AM MST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1039 AM MDT Thu Jul 15 2021

COZ030>051-161645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1039 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop over the
mountains and Cheyenne Ridge by early afternoon, and move or
develop southeastward across the plains through the late afternoon
and early evening. The main area for severe storms should be from
the Colorado-Wyoming border to the south and east, toward
Sterling, Fort Morgan, and Akron. The main threats from storms
will be large hail and damaging wind, if the airmass can
destabilize sufficiently. There is a limited risk of flash
flooding in the Cameron Peak and Calwood burn areas as the airmass
is beginning to dry slightly across the high country. Storms are
expected to diminish through the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered afternoon and evening showers and storms
will be possible from Friday through the weekend. One or two of
the storms across the far northeastern plains could become severe
Friday and Saturday. Dry weather is expected next week with
slightly above normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required today or tonight, but any
reports of heavy rainfall, hail, or strong winds will be
appreciated.

In the hours before

Special weather statement, Jul 15, 1:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
242 PM MDT Thu Jul 15 2021

COZ046-047-152130-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
242 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 330 PM MDT...

At 241 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Kutch to 10 miles south of
Hugo to 7 miles south of Arriba, or along a line extending from 50
miles east of Colorado Springs to 21 miles southeast of Limon to 15
miles southwest of Flagler. Movement was south at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hugo, Kutch, Karval, Boyero and Punkin Center.

LAT...LON 3903 10394 3903 10393 3905 10390 3906 10391
      3906 10393 3907 10393 3922 10329 3887 10317
      3871 10340 3868 10384
TIME...MOT...LOC 2041Z 339DEG 28KT 3897 10383 3899 10351 3917 10331

ENTREKIN
Special weather statement, Jul 15, 2:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
319 PM MDT Thu Jul 15 2021

COZ046-152145-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
319 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Thurman, or 22 miles northwest of Flagler, moving
northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

LAT...LON 3942 10345 3956 10348 3957 10334 3957 10329
      3941 10322
TIME...MOT...LOC 2118Z 237DEG 6KT 3949 10339

ENTREKIN

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
July 15, 3:00 PM MST
Where
Lincoln County, 4.87 mi S of Karval
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.660, -103.540

Thunderstorm Wind, Lincoln

When
July 15, 3:00 PM MST
Where
Lincoln County, 4.87 mi S of Karval
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -103.540

Strong thunderstorm winds snapped some tree branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971648, 971662.